Texas, 2009

Wildfire in Texas, March 21, 2009

March 21, 2009 · NWS AMA · 1 event in 1 county or zone

S. Highway 54.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Beck Ranch Wildfire began around 1816 CST approximately twelve miles north northwest of Middle Water in northwest Hartley County northwest of U.S. Highway 54. The wildfire burned an estimated three hundred acres...although no structures were threatened or damaged. There were no injuries reported. A total of three fire departments responded to the wildfire which was caused by lightning. The wildfire was contained between 1900 and 1930 hours CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 21, 5:26 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 21, 5:26 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT SAT MAR 21 2009

.AVIATION...
FOR THE 00Z TAFS...SCATTERED CONVECTION...ALTHOUGH NOT AN IMMEDIATE
THREAT WILL PROBABLY IMPACT AT LEAST SOME OF THE TAF SITES THIS
EVENING. THE STORMS AND SHOWERS WILL MAINLY BE A THREAT THROUGH
03Z...AND AGAIN AT THE VERY END...AFTER 18Z. THERE IS A MINIMAL
THREAT OF MVFR CONDITIONS BETWEEN 10 AND 15Z DUE TO LOW CEILINGS.
HOWEVER...BELIEVE THE HIGHER CLOUDS WILL MINIMIZE THIS THREAT.
OTHERWISE EXPECT VFR CONDITIONS WITH BREEZY SOUTHERLY WINDS.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT MAR 21 2009/

DISCUSSION...
RATHER BENIGN WEATHER CONDITIONS HAVE BEEN OBSERVED AREAWIDE IN THE
WAKE OF THE SHORTWAVE TROF THAT MOVED EAST OF THE PANHANDLES THIS
MORNING. LARGE SCALE SUBSIDENCE RESULTED IN MOSTLY SUNNY CONDITIONS
WITH TEMPERATURES WARMING INTO THE MID/UPPER 70S SO FAR. AS THE
SHORTWAVE CONTINUES TO DEPART...ITS EFFECTS WILL DIMINISH...ALLOWING
DIURNAL HEATING TO TAKE OVER. WE ARE SEEING THE CU FIELD EXPAND THIS
AFTERNOON IN TWO FAVORED AREAS. ONE SUCH AREA IS IN NORTHEAST NEW
MEXICO ALONG THE SURFACE TROF WITH THE OTHER FOUND OVER THE EASTERN
TX PANHANDLE IN AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. WITH TEMPS
NEAR 80 DEGREES AND DEWPOINTS HANGING IN THE LOW/MID 40S FOR MOST
AREAS...I EXPECT A FEW THUNDERSTORMS TO DEVELOP. THUNDERSTORM
PROSPECTS WILL BE AIDED BY THE ASSISTANCE OF AN APPROACHING SHORTWAVE
TROF CURRENTLY LOCATED JUST TO THE WEST OF EL PASO /PER WATER VAPOR
LOOP/. A FEW STORMS MAY BECOME MARGINALLY SEVERE THIS EVENING GIVEN
THE STEEP LAPSE RATES AND COLD TEMPS ALOFT. SHEAR PROFILES DO NOT
LOOK AS GOOD AS THE MODELS SUGGESTED 24 HOURS AGO...BUT MAY BE
SUFFICIENT TO SUPPORT ORGANIZED CONVECTION. AS THE LOW LEVEL JET
INTENSIFIES THIS EVENING...THIS WILL PROVIDE ADDITIONAL CONVERGENCE
AND COULD KEEP THUNDERSTORMS AROUND WELL AFTER SUNSET.

THUNDERSTORM CHANCES CONTINUE FOR ALL AREAS ON SUNDAY WITH ADEQUATE
LOW LEVEL MOISTURE AND GOOD SHEAR VALUES. THIS WILL KEEP THE
POTENTIAL FOR MARGINALLY SEVERE THUNDERSTORMS IN THE FORECAST THROUGH
SUNDAY NIGHT. BY MONDAY...THE UPPER TROF CURRENTLY DIGGING INTO THE
PACIFIC NORTHWEST WILL EJECT FROM THE SOUTHWEST CONUS ACROSS THE
SOUTHERN ROCKIES AND INTO THE CENTRAL PLAINS. GIVEN THIS TRACK...I
EXPECT THE PANHANDLES TO EXPERIENCE THE BRUNT OF THE DRY SLOT. THIS
WILL END PRECIP CHANCES AND ALLOW A DRYLINE TO QUICKLY PUSH EAST OF
THE AREA. THE RESULT WILL BE VERY STRONG WESTERLY WINDS AND DRY
CONDITIONS. WIND SPEEDS ARE EXPECTED TO INCREASE TO 25 TO 35
MPH...WITH GUSTS AROUND 50 MPH AT TIMES. A WIND ADVISORY MAY BE
REQUIRED FOR MONDAY BUT NO HEADLINES WILL BE ISSUED AT THIS TIME.
FIRE WEATHER CONCERNS ARE DISCUSSED BELOW.

A COLD FRONT WILL MOVE ACROSS THE AREA MONDAY EVENING...BRINGING
COOLER TEMPERATURES AND BRISK NORTH WINDS TO THE FORECAST AREA. WINDS
WILL DIMINISH FOR TUESDAY BUT TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE UPPER 50S FOR MOST LOCATIONS. THE LEE TROF WILL REDEVELOP FOR
WEDNESDAY...RESULTING IN SOUTHERLY WINDS OF 15 TO 25 MPH ONCE AGAIN
WITH TEMPS REBOUNDING INTO THE MID 60S. THE NEXT COLD FRONT IS
FORECAST TO ARRIVE ON THURSDAY. GIVEN THE UNCERTAINTY IN FRONTAL
TIMING...I WENT WITH THE 00Z MEX TEMPS BUT THERE IS ROOM TO DROP
TEMPS FURTHER IF THE FRONT ARRIVES EARLIER. COOLER TEMPERATURES WILL
CONTINUE ON FRIDAY. I HAVE ADDED SLIGHT CHANCE POPS IN THE NORTH FOR
THURSDAY NIGHT AND AREAWIDE ON FRIDAY...LEAVING THE PRECIP TYPE AS
RAIN SHOWERS FOR NOW GIVEN THE LACK OF CONFIDENCE IN ANY PARTICULAR
MODEL SOLUTION. TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR 60
DEGREES ONCE AGAIN BY SATURDAY.

JOHNSON

FIRE WEATHER...
SOUTHERLY 20FT WINDS WILL INCREASE TO AROUND 20 MPH ON SUNDAY BUT
MINIMUM RELATIVE HUMIDITY VALUES WILL ONLY FALL TO AROUND 25 PERCENT
IN THE WEST TO 45 PERCENT IN THE EAST. THIS SHOULD KEEP FIRE WEATHER
CONCERNS MINIMAL. HOWEVER...ON MONDAY...A DRYLINE QUICKLY MOVE TO THE
EAST OF THE PANHANDLES...RESULTING IN VERY WINDY...WARM AND DRY
CONDITIONS AREAWIDE. AFTERNOON RELATIVE HUMIDITY VALUES ARE EXPECTED
TO RANGE FROM 10 TO 15 PERCENT ACROSS THE WESTERN 3/4 OF THE AREA
WITH WESTERLY 20FT WINDS OF 25 TO 30 MPH...WITH HIGHER GUSTS. THIS
COULD RESULT IN EXTREME FIRE WEATHER CONDITIONS DEPENDING ON THE
AMOUNT AND LOCATION OF RAINFALL BETWEEN NOW AND MONDAY. NO HEADLINE
WILL BE ISSUED AT THIS TIME GIVEN THE UNCERTAINTY...BUT THIS
SITUATION WILL BEAR WATCHING. COOLER CONDITIONS ON TUESDAY SHOULD
KEEP FIRE WEATHER CONCERNS AT BAY...BUT SOUTHERLY WINDS WILL INCREASE
ON WEDNESDAY WITH RELATIVE HUMIDITIES DROPPING TO AROUND 20 PERCENT.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/08
Hazardous weather outlook, Mar 21, 12:00 PM CST, 6 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAR 21 2009

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES AS A MINOR
UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE SOUTHERN HIGH PLAINS.
ISOLATED STORMS THAT FORM MAY APPROACH OR BRIEFLY BECOME SEVERE...
WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY
THREATS.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND
TONIGHT DUE TO BREEZY SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES ON SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE AREA FROM THE FOUR
CORNERS REGION. ISOLATED STORMS THAT FORM MAY APPROACH OR BRIEFLY
BECOME SEVERE...WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS
THE PRIMARY THREATS.

SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE
EXPECTED ON MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...AND
A WIND ADVISORY MAY BE REQUIRED. IN ADDITION...ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES ON MONDAY DUE TO THE COMBINATION OF STRONG WINDS
AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Mar 21, 4:17 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SAT MAR 21 2009

OKZ001-212245-
CIMARRON OK-
517 PM CDT SAT MAR 21 2009

...STRONG THUNDERSTORM IN NORTH CENTRAL CIMARRON COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CIMARRON COUNTY MOVING
NORTHEAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE.

SJOHNSON
Special weather statement, Mar 21, 5:38 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT SAT MAR 21 2009

OKZ003-220000-
BEAVER OK-
638 PM CDT SAT MAR 21 2009

...STRONG THUNDERSTORM IN NORTH CENTRAL BEAVER COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF FLORIS MOVING NORTHEAST AT 15
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE FORGAN...AND
BEAVER.

UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE.

SJOHNSON
Special weather statement, Mar 21, 6:00 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SAT MAR 21 2009

OKZ003-220030-
BEAVER OK-
700 PM CDT SAT MAR 21 2009

...STRONG THUNDERSTORM IN NORTH CENTRAL BEAVER COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FORGAN MOVING NORTHEAST AT
15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE.

SJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
March 21, 6:16 PM CST to 7:30 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155414.